This herbal supplement used for treating pain, addiction is unsafe for use

New York, PTI | Updated : 09 July 2019, 04:35 PM
Herbal supplement used for treating pain is unsafe for use. (File Photo)
Herbal supplement used for treating pain is unsafe for use. (File Photo)

The herb kratom, which is increasingly being used to manage pain and treat opioid addiction, is not safe to use as a supplement, according to a study. Kratom is a herbal supplement derived from a plant that grows throughout southeast Asia. It is well-reported that the active chemicals in the plant act on opioid receptors in the body, said researchers from Binghamton University in the US. Patients report using the supplement to treat or prevent withdrawal, treat opioid use disorder, or pain.

Researchers were curious to see what types of toxicities were being reported in the US in order to better assess whether or not kratom is safe enough to be used as a herbal supplement.

They conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use. The team also reviewed records from a County Medical Examiner's Office in New York State to identify kratom associated fatalities.

A total of 2,312 kratom exposures were reported, with 935 cases involving kratom as the only substance, researchers said. Kratom most commonly caused agitation (18.6 per cent), tachycardia (16.9 per cent), drowsiness (13.6 per cent), vomiting (11.2 per cent), and confusion (8.1 per cent), they said.

Serious effects of seizure (6.1 per cent), withdrawal (6.1 per cent), hallucinations (4.8 per cent), respiratory depression (2.8 per cent), coma (2.3 per cent), and cardiac or respiratory arrest (0.6 per cent) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents identified by the County Medical Examiner's Office.

The findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as an herbal supplement. "Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body," said William Eggleston, clinical assistant professor at Bighamton University.

"In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity.

 "Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as an herbal supplement," Eggleston said.

First Published: Tuesday, July 09, 2019 04:34 PM
Post Comment (+)